Heart Disease Community
Is going off of Metoprolol dangerous
About This Community:

Join others with Heart Disease and get guidance and support. Ask a question, join a conversation, share experiences.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Is going off of Metoprolol dangerous

I apologize if this is in the wrong section.
I was put on metoprolol about six years ago for hypertension and palpitations. I have been eating right and have lost some weight over the last year. I have been taking 100 mg at noon and 100 mg at midnight. For a while now my resting heart rate has been very slow anywhere from 39 bpm to the low to mid forties and I've felt like a zombie. I went to my doctor and he told me to reduce from 200 mg to 150 daily.(100 at noon 50 at midnight) A week later I was still having slow heart rate and he reduced from 150 to 100.(50 mg at noon 50 mg at midnight) 3 days later I went back because of slow heart rate and he cut it down to 25 mg at noon and 25 mg at midnight. I've read that it is dangerous going off of Metoprolol and was wondering if I should be worried.  
Related Discussions
14 Comments Post a Comment
Blank
242440 tn?1264523444
See teko's post......similar question.  Don't know of the accuracy of the info, but it is related to your question.  Take care!
Blank
Avatar n tn
It is dangerous to suddenly go off metoprolol, you have to be slowly be tapered off.  I also have a slow resting Heart rate of about 46bpm, and my doctors apering me off, since i have lost weight and i am eating right.  

Good Luck!
Blank
343006 tn?1314450071
beta blocker blues !   should say b.p meds blues !  
with any beta blocker long term use and short term - over 50 mg per day  you must be
slowly weened off - bit by bit  with a doctors help.  I was toprol xl  (same drug) for 6.5 years -it took me months to get off the drug safe -  the drugs will make anyone feel like a walking zombie. I lost feeling with who I was , and what is normal ? it got that bad..
I had a list of over 68 side effects from this drug ! most were untold side effects ,that doctors never tell you about -or pharm companys will list.  

best to slowly ween off the med - and see if your (good) doctor will help you out in doing it !  it took me 6 doctors, before I got help with weening off the med.  
but thats due to the hmo I was with.  

Good luck and take it slow and easy !  
booger the nose
Blank
Avatar n tn
metoprolol is a beta blocker and is mainly given in hypertension, angina and cardiac arrethmias. it should be taken by the halp of your physician. if you want to goes off it suddenly it can affect alot. so you have to taper off it by steps.
Dr. Farman
Blank
Avatar f tn
I was on metorprolol 25mg for only 1 month for rapid heartrate but the drug had an adverse reaction would cause irratic heartbeats pounding heart couldent sleep but just a few hours at a time went to the er 4 times finally my doc came back from his vacation and changed me to cardizem 120mg and today is the third day off the metoprolol but because i still had some of the metoprolol in my system im still having a fast heartrate around 97 to 100 comes and goes,My advise to anyone comimg off metoprolol is do it very slowly.metoprolol is not to be taken lightly although i know a few people my sis for one thats had no problems with the drug.
Blank
Avatar n tn
I only take 12.5 mg a day.. I skipped a day and didnt die.. But im assuming since your taking such a large dose that you need to taper off.. Your heart becomes used to the medicine and once its gone your heart is gunna be really confused.
Blank
Avatar f tn
I am taking Metoprolol and now I'm weaning.  I only took 25 mg for a very long time.  When I first tried to get off I had lots of palpatations, so I stayed on it.   Again I am trying to get off because I no longer need them.  I just cut it down to 12 1/2  mg.   I am going to take that for at least a month, then I am going to take the same every other day, etc.,etc., and I think I can quit with no problem.   I sure hope so.    If a doctor is reading, what do you think?
Blank
Avatar f tn
Hi there, I just like to know and be updated of your Metoprolol Tartrate weaning...did you finally get rid of it? Were you monitoring your b.p. at the same time? Have you changed your lifestyle or diet at the same time weaning it? I am on this drug like you do before, 25 mg, for a month and a half now and I'm planning to taper off of this medication soon. My other problem is I have some kind of phobia with the b.p. gadget itself, every time I would like to get my b.p., I get some kind of anxiety and my heart rate would somehow get affected by it. Please, let me know how you are now. Thanks.
Blank
Avatar n tn
I was offered Metroprolol 50mg a day, after my Stent Placement Surgery, and I right away asked the surgeon who said I HAD to take a beta blocker (they are good for our hearts even tho they have side effects) if I could have Bisoprolol instead, as a family member recommended it after months and months of trying different beta blockers for her HBP.  The Surgeon agreed to allow me to have the drug of my choice and WOW even my allergies went away!  This was a Great Side Effect.  NO more afrin, no more stuff nose!  I have been taking 5mg of Zebeta, as opposed to Toprol, which is a standard dose for heart patients 50mg.  I think some years ago ALL the doctors went thru this "thing" giving Everyone Metroprolol (Toprol)  I also have had lifelong HBP and have had every side effect in the book including laying in bed crying for 3 months, and THEY DIDNT WORK!  This one works for me!  5mg, or even 10mg dosages.  Not bad.
Blank
Avatar n tn
I have been on this drug since September so....now it has been about 4 months...I also take lisinopril 20mg...both once daily. about two montsh ago I started experiencing lower back pain, trouble breathing when walking a little distance...and especially climbing stairs. my dizziness upon standing is really bad now and I just feel like my body is falling apart.....muscles aches, back pain when walking or standing too long and a lot of these are side effects of this med along with the linsinopril. I don't think my weight is really the issue because I have not really gained too much (8lbs) since September and was wondering if anyone else has had these symptoms
Blank
Avatar n tn
nicholeonek - can I tell you, this forum thing is the best.
I had a HBP episode where my heart was banging through my chest and I had profuse sweating. I ran to ER and they brought my rate and pressure down. When I left the Hospital they gave me Dilitiazem 160mg and Metoprolol 50 to be taken once per day. The Dilitiazem (Cartizem) gave me the worst side effects known to man whilst the Metropolol made me weak, nervous, and made me dream of things that I have only seen on Nightmare on Elm Street.

Then it dawned on me, these doctors do not take these medications, they just prescribe it. They have no idea what we experience. I take Metoprolol at 9am every morning and if at 9:02 I do not take the pill as yet, my entire starts shaking. So really how do you get off something that has worked its way into your system as a dependency factor?

I swear these drugs are worse that illegal narcotics. I wish you good luck as you try to cope with and possibly get off that drug.
Blank
Avatar m tn
I have been on 200 mg Metroprolol for the past four years and it has worked well. I had a problem with atrial fibrillation, hypertension and high pulserate culminating in a cardiac arrest which I (obviously) survived.
Last year I found myself in a situation where my supply of the drug had run out and the pharmacy was closed for the weekend, so I figured what the heck it can wait until Monday. I got up pretty early Monday as my pacemaker started shocking me about 4 am due to a pulse of well over 200. By the time I called 911 an hour later I had received 12 shocks which was not very pleasant. My pacemaker is set to shock me when heartrate goes above 200. In the emergency in the hospital where I received an intravenous dose of the drug, the cardiologist said that what I had experienced was a normal reaction to a sudden stop in the use of Metroprolol.
In after thought that was a message I would have liked to have been given before, not after having to go through this experience.
Blank
Avatar m tn
I agree dr started me on metoprolol about 3 months ago wish I never started taking them, side effects awful, I'm on 25 mg a day , I have a call into my cardiologist ,I want to get off this medication !
Blank
Avatar m tn
Hi there, stopping a Beta Blocker needs careful medical observation. When it is stopped, it can often result in a rebound Tachicardia, so caution in stopping this medication is advised. Be guided by your doctor
Blank
Post a Comment
To
Top Heart Disease Answerers
159619 tn?1318997813
Blank
Salt Lake City, UT
11548417 tn?1440481484
Blank
Netherlands
144586 tn?1284669764
Blank
Avatar universal
Blank
Avatar universal
Blank
Ireland
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Heart Disease Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Heart Disease Answerers
159619 tn?1318997813
Blank
Salt Lake City, UT
11548417 tn?1440481484
Blank
Netherlands
144586 tn?1284669764
Blank
Avatar universal
Blank
Avatar universal
Blank
Ireland